MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1100-040
Medical Device Problem Codes Entrapment of Device (1212); Material Rupture (1546); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/23/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a right external iliac artery.A 10x40mm armada 35 balloon was not air aspirated outside of the anatomy prior to use.The device was advanced to the lesion without issue.The balloon was inflated once but ruptured at 2-3 atmospheres.When attempting to remove the balloon it became stuck on the sheath and guide wire and would not come out.The balloon was pulled against resistance with extra force which consequently separated the balloon portion in two pieces (between the radio-opaque markers).This then required a cut-down surgery to retrieve all of the parts and continue with the planned surgery.All portions of the device were successfully retrieved.There was a clinically significant delay noted as the procedure was prolonged with additional anesthesia used.No additional information was provided.
 
Additional Manufacturer Narrative
Visual analysis was performed on the returned unit.The balloon rupture and separation were confirmed.The entrapment of device was not confirmed.A review of the lot history record revealed no manufacturing nonconformities that would have contributed to this complaint.Additionally, a review of the complaint history of the reported lot revealed no other similar complaints.It should be noted that the instructions for use (ifu), pta, armada 35 / armada 35 ll, global, ce, costa rica states: ¿perform the following steps to remove all air and verify the integrity of the pta catheter.1) fill an inflation device/syringe with a mixture of contrast medium and normal saline.2) remove protective tubing from the balloon.3) attach the inflation device/syringe to the connector of the balloon lumen.Hold the catheter with the distal tip pointing downwards.4) open the stopcock to the catheter; pull negative for 30 seconds; release to neutral for contrast fill.5) close the stopcock to the catheter; purge the inflation device/syringe of all air.6) repeat steps 4 through 6 until all air is expelled.7) leave the catheter under negative pressure until the balloon is at the target lesion site.The deviation to not perform preparation is unlikely to have contributed to the material rupture.Additionally, section viii introduction and dilatation states ¿if the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as one unit." the likely cause of the rupture is related to the calcified lesion; however, the separation was likely due to the radial rupture followed by the failure to remove the system as one unit.Based on the information provided, the balloon rupture and separation appear to be due to case circumstances.Scanning electron microscopy (sem) analysis performed on the returned unit determined the balloon may have been exposed to conditions that affected the balloon outer surface.It is likely that the balloon rupture and subsequent separation occurred due to interaction with calcification causing damage to the outer surface of the balloon material leading to the radial rupture.The separation would result from the removal force due to the distal end of the balloon becoming stuck at the sheath.The surgical intervention to remove the separated portion, along with the delay were due to the case circumstances.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Device code 2017 - excessive force was removed.
 
Event or Problem Description
It was reported that the procedure was to treat a right external iliac artery.A 10x40mm armada 35 balloon was not air aspirated outside of the anatomy prior to use.The device was advanced to the lesion without issue.The balloon was inflated once but ruptured at 2-3 atmospheres.When attempting to remove the balloon it became stuck on the sheath and guide wire and would not come out.The balloon was pulled against resistance with extra force which consequently separated the balloon portion in two pieces (between the radio-opaque markers).This then required a cut-down surgery to retrieve all of the parts and continue with the planned surgery.All portions of the device were successfully retrieved.There was a clinically significant delay noted as the procedure was prolonged with additional anesthesia used.Subsequent to the initially filed mdr, the account confirmed there was heavy calcification near the lesion.No additional information was provided.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key11837684
Report Number2024168-2021-04123
Device Sequence Number4545440
Product Code LIT
UDI-Device Identifier08717648154942
UDI-Public08717648154942
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Model NumberB1100-040
Device Catalogue NumberB1100-040
Device Lot Number01002G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/27/2021
Initial Date Received by Manufacturer 04/27/2021
Supplement Date Received by Manufacturer07/14/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FLEXOR 6FR
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age89 YR
Patient Weight60